Alert archive / South Carolina / Areal Flood Advisories in 2012

Areal Flood Advisory 9, NWS Columbia, SC

May 29, 2012Aiken County, Barnwell County, South Carolina; Burke County, Richmond County, Georgia

NWS Columbia, SC issued this areal flood advisory at May 29, 2012, 10:00 PM EDT for Aiken County, Barnwell County, South Carolina; Burke County, Richmond County, Georgia. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
May 29, 2012, 10:00 PM EDT (02:00 UTC)
Expired
May 30, 2012, 1:00 AM EDT
In force
3 hr
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Burke County, GA, Richmond County, GA, Aiken County, SC, Barnwell County, SC

The radar

The Columbia radar (KCAE), 94 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.0 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2012-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2012-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
341 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1320 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this areal flood advisory went out at May 29, 6:32 PM EDT, 3 hours 28 minutes earlier.

Area forecast discussion, May 29, 6:32 PM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
632 PM EDT TUE MAY 29 2012

.SYNOPSIS...
TROPICAL DEPRESSION BERYL IS CURRENTLY OVER SOUTHEASTERN GEORGIA
AND HAS BEGUN TO MOVE NORTHEASTWARD. OVERNIGHT BERYL WILL MOVE TO
THE COASTLINE AND THEN MOVE NORTHWARD ALONG THE COAST DURING THE
DAY WEDNESDAY. A COLD FRONT WILL CROSS THE REGION LATE FRIDAY OR
FRIDAY NIGHT BRINGING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS.
HIGH PRESSURE WILL BUILD OVER THE AREA BRINGING DRY WEATHER AND
WARM TEMPERATURES FOR THE WEEKEND INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
TD BERYL REMAINS OVER SOUTHEASTERN GA AND HAS BEGUN TO TRACK
NORTHEASTWARD OVER THE PAST COUPLE OF HOURS. THIS WILL RESULT IN
BERYL REACHING THE COASTLINE ALONG THE SC/GA BORDER BY DAYBREAK.
SATELLITE IMAGERY SHOWS AN EXTENSIVE CLOUD SHIELD OVER SC AND
EASTERN GA WITH RADAR RETURNS INDICATING MODERATE TO HEAVY RAIN
OVER THE SOUTHERN MIDLANDS AND CSRA. CONTINUE TO EXPECT HEAVIEST
RAIN OVER THE SOUTHERN AND EASTERN MIDLANDS THROUGH DAYBREAK WITH
UP TO 2/5 INCHES POSSIBLE. RAINFALL AMOUNTS WILL QUICKLY TAPER
LOWER WITH AN INCH OR LESS IN THE CAE AREA AND HALF AN INCH FOR
THE WESTERN MIDLANDS. SPC CONTINUES THE SLIGHT RISK THROUGH
TONIGHT FOR AREAS ALONG AND EAST OF THE I-95 CORRIDOR...DUE TO THE
POTENTIAL OF AN ISOLATED TORNADO AND DAMAGING WIND GUST.HAVE
ADJUSTED THE POPS...CLOUDS AND QPF TO BETTER REPRESENT THE CURRENT
SITUATION. UPDATE ALREADY OUT.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
BERYL WILL QUICKLY MOVE AWAY FORM CENTRAL SC ON WED MORNING AND
THE POPS WILL REFLECT THE DEPARTURE OF THIS SYSTEM. THERE IS SOME
UNCERTAINTY IN THE MODEL AS TO THE EXACT TIMING AND TRACK OF THE
SYSTEM BUT BY AFTERNOON THE SYSTEM SHOULD HAVE CLEARED THE AREA
AND SKIES WILL CLEAR. THURSDAY WE WILL BE BETWEEN SYSTEMS AND DRY AS
A COLD FRONT APPROACHES FROM THE WEST. THE COLD FRONT WILL CROSS
THE AREA LATE FRIDAY OR FRIDAY NIGHT BRINGING THE NEXT CHANCE OF
SHOWERS AND THUNDERSTORMS. AGAIN...MODELS DIFFER ON EXACT TIMING
OF FRONTAL PASSAGE.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
BY FRIDAY...THE NEXT UPPER TROUGH WILL BE APPROACHING FROM THE
WEST AND BOTH ECMWF/GFS SHOW A COLD FRONT THAT WILL BE APPROACHING
LATE FRIDAY AFTERNOON INTO FRIDAY NIGHT. AT THIS TIME...CONFIDENCE
IS LOW IN TIMING OF FRONT AS MODELS DIFFER ON DEEPNESS OF TROUGH
AND SPEED OF SYSTEM. ONCE THE FRONT MOVES THROUGH THE AREA...HIGH
PRESSURE WILL BUILD IN FOR THE WEEKEND AND THE REMAINDER OF THE
LONG TERM PERIOD. WILL CONTINUE TO MENTION A CHANCE OF
SHOWERS/THUNDERSTORMS ALONG/AHEAD OF THE COLD FRONT...THEN DRY
CONDITIONS FOR THE REMAINDER OF THE PERIOD EXCEPT FOR ISOLATED TO
WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. TEMPERATURES
WILL REMAIN NEAR TO SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
MOIST ONSHORE FLOW CONTINUES ACROSS THE REGION THROUGH THE
EVENING. WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS WILL MOVE
ACROSS THE FORECAST AREA THIS EVENING. EXPECT MVFR CONDITIONS MUCH
OF THE OVERNIGHT PERIOD INTO WEDNESDAY MORNING. AS TROPICAL
DEPRESSION BERYL MOVES NORTHEAST OFF THE SOUTH CAROLINA COAST
WEDNESDAY... CONDITIONS SHOULD IMPROVE TO VFR BY LATE MORNING.

CONVECTION WILL BEGIN TO TAPER OFF FROM THE WEST DURING THE EARLY
MORNING HOURS AS TROPICAL DEPRESSION BERYL PARALLELS THE SOUTH CAROLINA
COAST...MOVING TO THE NORTHEAST. EAST TO SOUTHEAST WINDS THIS
AFTERNOON WILL SHIFT NORTH TONIGHT THEN BECOME NORTHWEST BY SUNRISE
WEDNESDAY. VFR CONDITIONS WILL OVERSPREAD THE AREA WEDNESDAY
MORNING.

EXTENDED AVIATION OUTLOOK...MVFR TO IFR CONDITIONS ALSO POSSIBLE
THURSDAY AFTERNOON THROUGH FRIDAY NIGHT AS A FRONTAL SYSTEM MOVES
THROUGH THE AREA.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, May 29, 4:13 AM EDT, 17 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
413 AM EDT TUE MAY 29 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-300815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
413 AM EDT TUE MAY 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS THE REGION BY THIS AFTERNOON. THERE IS POTENTIAL
FOR LOCALIZED HEAVY RAIN...ESPECIALLY ACROSS THE EASTERN MIDLANDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 11:47 PM EDTSpecial Weather StatementCAECalhoun28 min
May 30, 12:02 AM EDTSevere Thunderstorm WarningCAECalhoun, Orangeburg43 min
May 30, 12:25 AM EDTTornado WarningCAEOrangeburg50 min
May 30, 6:35 AM EDTLake Wind AdvisoryCAECalhoun, Clarendon, Sumter4 hr

Nearby

Areal Flood Advisories in South Carolina, 2012Areal Flood Advisories in Georgia, 2012Every areal flood advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.